Hail, Columbia
- When
- May 22, 8:10 PM EST
- Where
- Columbia County, 7.68 mi NE of Suwannee Vly
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.370, -82.620
Quarter size hail was reported in the Deep Creek area.
Increased surface dew points near 70 degrees due to onshore easterly flow increased daytime instability across the Suwannee River Valley of north Florida. During the evening a severe storm developed that produced large hail over Columbia county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Increased surface dew points near 70 degrees due to onshore easterly flow increased daytime instability across the Suwannee River Valley of north Florida. During the evening a severe storm developed that produced large hail over Columbia county. The storm was produced along the sea breeze merger and other outflow boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 8:01 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 901 PM EDT SAT MAY 22 2010 .UPDATE...A LOW/MID LEVEL HIGH IS CENTERED OVER THE NRN GULF OF MEXICO COASTLINE. A SHORTWAVE IS SLIDING SE AROUND THE PERIPHERY OF THE UPPER RIDGE. THE RUC HAS A GOOD DEPICTION OF THE SHORTWAVE AND AT 01Z IS SHOWING THE VORTICITY MAX CENTERED OVER ECHOLS COUNTY. CORRESPONDING TO THIS...CURRENT RADAR SHOWS THE STRONGEST STORMS FROM THIS AREA INTO THE OSCEOLA NATL FOREST. THE SHORTWAVE ENERGY EXTENDS NORTHWESTWARD TO ANOTHER STRONG CELL APPROACHING OUR NW TIER. LAPS ANALYSIS HAS SFC BASED CAPES NEAR 3000 J/KG OVER OUR WRN TIER WHICH IS NOT OUT OF LINE CONSIDERING THE CAPE ON THE EVENING SOUNDING AT TAE IS 2460 J/KB. RUC INDICATES THE SHORTWAVE WILL WEAKEN BTWN 03Z AND 06Z. HAVE UPDATED POPS TO REFLECT THE ONGOING ACTIVITY OVER OUR WRN COUNTIES...AND WILL KEEP POPS BELOW 15% AFTER 06Z. && .AVIATION...HAVE TEMPO IFR AT GNV LATE TONIGHT AND MVFR AT THE OTHER TAF SITES IN FL. VFR CONDS WILL RETURN AFTER 14Z. && .MARINE...NO HEADLINES THROUGH MONDAY. CURRENTLY WINDS ARE EAST TO SE LESS THAN 10 KT NEARSHORE AND 10-15 KT OFFSHORE. SEAS ARE RUNNING 2-3 FT. && .PRELIMINARY POINT TEMPS/POPS... AMG 67 92 66 89 / 20 30 10 40 SSI 71 85 72 83 / 20 10 10 30 JAX 66 89 66 87 / 30 10 10 20 SGJ 69 85 70 84 / 10 0 10 20 GNV 66 92 65 90 / 20 20 0 20 OCF 66 92 66 90 / 10 20 0 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && TRABERT/ENYEDI/PRESNALL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1214 PM EDT SAT MAY 22 2010 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1214 PM EDT SAT MAY 22 2010 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON...MAINLY OVER INLAND PORTIONS OF SOUTHEAST GEORGIA AND INTO THE SUWANNEE VALLEY OF FLORIDA. A FEW OF THE STORMS COULD BECOME STRONG TO LOCALLY SEVERE WITH STRONG WINDS AND HAIL THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHEAST OF THE BAHAMAS SATURDAY THROUGH WEDNESDAY. DEPENDING ON THE EVOLUTION OF THIS SYSTEM...IT IS POSSIBLE FOR RESIDENTS TO EXPERIENCE ONSHORE WINDS AND AN ELEVATED THREAT OF RIP CURRENTS AND OCCASIONALLY ROUGH SURF AT AREA BEACHES DURING THE WEEKEND AND THROUGH MUCH OF NEXT WEEK. THERE WILL ALSO BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JD/EZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 514 PM EDT SAT MAY 22 2010 GAZ134-150-151-222145- BACON-PIERCE-WARE- 514 PM EDT SAT MAY 22 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE...NORTHWESTERN PIERCE AND SOUTHERN BACON COUNTIES FOR SMALL HAIL VALID UNTIL 545 PM EDT... AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ALMA...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY...ALMA AND DIXIE UNION THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3141 8224 3131 8247 3150 8256 3159 8240 TIME...MOT...LOC 2114Z 333DEG 5KT 3148 8244 PRESNALL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT SAT MAY 22 2010
GAZ136-152-222215-
BRANTLEY-WAYNE-
544 PM EDT SAT MAY 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRANTLEY AND SOUTHERN WAYNE COUNTIES FOR SMALL HAIL VALID UNTIL 615
PM EDT...
AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF BROADHURST...OR 10 MILES
SOUTH OF JESUP...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST AND HORTENSE
THROUGH 615 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3139 8175 3127 8198 3129 8199 3131 8197
3131 8199 3148 8206 3155 8192
TIME...MOT...LOC 2144Z 331DEG 7KT 3146 8195
TRABERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 642 PM EDT SAT MAY 22 2010 GAZ136-151-152-222315- BRANTLEY-PIERCE-WAYNE- 642 PM EDT SAT MAY 22 2010 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BRANTLEY...EASTERN PIERCE AND SOUTHERN WAYNE COUNTIES FOR SMALL HAIL VALID UNTIL 715 PM EDT... AT 643 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF HORTENSE...OR 8 MILES EAST OF PATTERSON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE...RAYBON... NAHUNTA...HICKOX AND ATKINSON THROUGH 715 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3125 8177 3112 8201 3137 8210 3144 8197 TIME...MOT...LOC 2243Z 325DEG 11KT 3134 8200 TRABERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT SAT MAY 22 2010
FLZ022-023-GAZ162-163-230045-
BAKER-CLINCH-COLUMBIA-ECHOLS-
815 PM EDT SAT MAY 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
BAKER...NORTHEASTERN COLUMBIA...SOUTHEASTERN CLINCH AND SOUTHEASTERN
ECHOLS COUNTIES FOR SMALL HAIL VALID UNTIL 845 PM EDT...
AT 815 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FARGO AND HIGHWAY 441 IN SOUTHERN GEORGIA THROUGH 845 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3074 8249 3066 8242 3061 8243 3061 8241
3058 8241 3057 8234 3054 8231 3043 8254
3065 8265
TIME...MOT...LOC 0015Z 329DEG 11KT 3065 8254
TRABERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
848 PM EDT SAT MAY 22 2010
GAZ162-163-230130-
CLINCH-ECHOLS-
848 PM EDT SAT MAY 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLINCH AND EASTERN ECHOLS COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 930 PM EDT...
AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 15 MILES NORTHWEST OF NEEDMORE...OR 13 MILES
SOUTH OF HOMERVILLE...MOVING SOUTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEEDMORE AND FARGO
THROUGH 930 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3089 8298 3099 8275 3058 8244 3061 8294
3086 8299
TIME...MOT...LOC 0048Z 319DEG 11KT 3084 8281
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EDT SAT MAY 22 2010
FLZ020-022-023-230130-
BAKER-COLUMBIA-HAMILTON-
850 PM EDT SAT MAY 22 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BAKER...NORTHERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 930 PM EDT...
AT 850 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF TAYLOR TO 9 MILES WEST OF TAYLOR TO 7 MILES NORTHEAST OF SUWANNEE
VALLEY...MOVING SOUTH AT 20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND SUWANNEE VALLEY...TAYLOR...WINFIELD...FIVE
POINTS...WATERTOWN...SANDERSON...OLUSTEE AND LAKE CITY THROUGH 930 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3056 8270 3059 8259 3057 8232 3018 8221
3009 8272
TIME...MOT...LOC 0050Z 357DEG 18KT 3054 8237 3041 8244
3039 8266
ENYEDIThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Quarter size hail was reported in the Deep Creek area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222587.